I have been taking Plaquenil for about 3 months after being diagnosed with Fibromyalgia. Blood work showed high CRP(C reactive protein... or inflammation). I’ve also recently (2 months ago) been diagnosed with bipolar depression. I’ve had my primary add on Abilify to my med routine which also included Pristiq (taken for years for depression), tizanidine (muscle relaxer), amitriptyline (affects seratonin). Shortly after starting Abilify (about 2 months ago), I started to feel great in terms of mood, but I started having seriously bad heart palpitations at night when I’d try to sleep. Checked me for arrhythmia which was negative. My doc wanted to send me to a cardiologist but I said no. I had a strong feeling it was all due to medications. I’ve since tapered off the Pristiq. I’m currently tapering off amitriptyline and felt I was improving. However, I’ve recently started back up with heart racing. Just decided to check side effects of the Plaquenil and it does mention to TELL YOUR DR IF YOU EXPERIENCE CHANGES IN HEART RATE! I HAVE told my primary dr AND my rheumatologist about my heart racing and neither one said it could be due to the Plaquenil. I’ve been a mess over the past couple months. Just trying to decrease these meds to see if it finally goes away. Wondering if anyone else has experienced this taking Plaquenil. Thanks
Has anyone experienced heart palpitations from taking Plaquenil?
Question posted by Chelleby13 on 21 April 2019
Last updated on 12 February 2020 by adoptmeow
Many years ago I was prescribed Plaquenil for fibromyalgia. A month later I had a stroke. Fortunately I recovered from the dizziness and sight impairment after about five days, except having glaucoma in the left eye, the side where the stroke occurred.
Since then we now know that fibromyalgia is not an inflammatory condition and it is not degenerative. It is a nervous system malfunction. A positive CRP is from something else. Having it for 35 years, I have accepted there is no known cure. Not eating sugar or wheat helps. Amitriptyline 10 mg helps me sleep if needed. Therapy in warm water helps, but it's difficult to find a heated pool. I have tried many other drugs -- they made me feel worse and had no impact on the FM. I rely on top quality supplements and pray for new developments to ease the constant discomfort of FM.
My husband, 52, was diagnosed with Lupus over 4 years ago. He was told to take hydroxychloroquine; however, within a day he starts to have heart issues. He can't sleep, he can't lay vertical and he is always out of breath. He quit taking it over a year ago and those symptoms went away. He went back to his doctor for check-up and his dr told him that ALL Lupus patients are on the hydroxychloroquine, and it helps them. He started taking it again and the same things happens. He told the dr that he doesn't want to take the medication but the dr told him that the hydroxychloroquine would help his issues, not make it worse. It has been a week and my husband is going to stop taking the hydroxychloroquine. He wants to sleep in his bed again and be able to walk to and from the car without running out of breath. Does anyone else experience these issues with the medication?
Plaquenil can definitely cause racing and uneven heartbeats and it’s common so if someone is telling you it’s unrelated, they’re likely wrong. If you want to see a list of side effects you can use this website by going to the top right side of the page and type in the medication. Scroll down to ‘side effects’ in blue and click on that. It should give you a list of all side effects from most common to more rare. I hope this helps and you can get this taken care of.
- Plaquenil uses and safety info
- Plaquenil information for Healthcare Professionals (includes dosage details)
- Side effects of Plaquenil (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.